ANN Kelly, 54, said she has been left "chemically slaughtered" by withdrawal from antidepressants which were first prescribed to her aged 15.

She had suffered traumas, including the death of her father, but said the medication plunged her into an "emotional deep freeze" which left her feeling detached and unable to sustain friendships and relationships.

Ms Kelly, a former driving instructor who went on to launch a successful dog grooming business in 2000, had switched GP practice three times in a bid to find a doctor supportive of her desire to withdraw from antidepressants - without success. Eventually, aged 46, she began tapering herself off with extremely small reductions in dose over a two and a half year period.

Loading article content

The effects have been catastrophic, including visual and mobility problems and excruciating pain.

She said: "When I wake in the morning around 3 or 4am, my skull feels like it is melting with heat, by this time the ice packs have melted so I need to change them. The pressure and pain in my skull is so overwhelming, that I can't catch my breath properly. My skull feels like it is inflamed and full of fluid along with crushing stabbing pain around the top of my head that could be almost described like teeth wedged into the brain tissue.

"My peripheral vision can be poor, and the muscles behind my eyes hurt especially when my eyes are tracking something. There is a lag or a differential between moving my eyes and them focusing. This affects my balance and coordination and limits severely my ability to follow through on simple tasks."

Professor David Healy, an internationally respected psychiatrist and psycho-pharmacologist based at Bangor University in Wales who has written extensively on adverse events caused by pharmaceuticals, wrote to Ms Kelly's GP stressing his belief that her symptoms were directly attributable to antidepressants. This view was backed by two top psychiatrists - one the head of psychiatric services for an NHS health board, and the other a professor of psychiatry at Glasgow University.

Additionally, a private London clinic diagnosed neurodegeneration and an private ophthalmologist in Ayr identified "major visual disturbance" in 12 different areas of Ms Kelly's vision - despite repeated NHS consultations concluding there was nothing wrong with her vision.

Despite this, she says she has been fobbed off and labelled with "medically unexplained symptoms". For Ms Kelly, and other campaigners, the term is being used increasingly as a catch-up cover up for real and disabling side effects.

Ms Kelly has been forced to give up her business and is in the process of selling her home in Balloch to provide a source of income. She now lives on a caravan park in Argyll.

She added: "My trust is totally destroyed regarding healthcare. Wounds normally heal. If I broke my leg, it would naturally recover. My symptoms are relentless.

"For a physician to make people unwell is unacceptable. But to make them disabled and then blame them under labels is the ultimate act of betrayal and treachery.

"People need to understand what iatrogenic illness is. It is harm caused by doctors administering drugs. I shudder to think how many people are suffering from iatrogenic illness.

"When I was in deep acute drug withdrawal, I was shaking, confused, mute, overwhelmed and visibly distressed, countless times my doctor would tell me that the symptoms were my own illness and that I needed to 'take responsibility' for my health.

"Any tests that I asked for came back 'fine'. This helped to validate their claims that I was either making it up or exaggerating."

Ms Kelly said she and other patients who complain are simply told that "all drugs have side effects".

She added: "It's my firmly held belief that this is nothing short of drug damage poorly disguised by an industry that has everything to loose by acknowledging the truth of my - and many others' - situation."